Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 7, NWS Portland, OR
NWS Portland, OR issued this gale warning at Jan 25, 2021, 2:32 PM PST. It took effect at Jan 26, 2021, 7:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2021, 2:32 PM PST (22:32 UTC)
- In effect from
- Jan 26, 2021, 7:00 AM PST
- Expired
- Jan 26, 2021, 7:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
255 WHUS76 KPQR 252232 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 232 PM PST Mon Jan 25 2021 PZZ250-255-261145- /O.EXT.KPQR.SC.Y.0012.000000T0000Z-210126T2100Z/ /O.UPG.KPQR.GL.A.0006.210126T1500Z-210127T0300Z/ /O.NEW.KPQR.GL.W.0007.210126T2100Z-210127T0300Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- 232 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM PST TUESDAY... ...GALE WARNING IN EFFECT FROM 1 PM TO 7 PM PST TUESDAY... * WHAT...South to southeast winds 10 to 20 kt tonight into Tuesday. Winds increasing Tuesday afternoon, becoming south 20 to 30 kt, with gusts to 35 kt. Seas mostly 10 to 12 ft, building to 15 ft late Tuesday afternoon. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...Gale Warning, from 1 PM to 7 PM PST Tuesday. Small Craft Advisory, until 1 PM PST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ270-275-261145- /O.CON.KPQR.SC.Y.0012.000000T0000Z-210126T1500Z/ /O.UPG.KPQR.GL.A.0006.210126T1500Z-210127T0300Z/ /O.NEW.KPQR.GL.W.0007.210126T1500Z-210127T0300Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 232 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY... ...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM PST TUESDAY... * WHAT...South to southeast winds 10 to 20 kt tonight into Tuesday. Winds increasing later Tuesday morning, becoming south 25 to 35 kt, with gusts of 40 to 45 kt. Seas mostly 10 to 12 ft, building to 15 to 18 ft Tuesday afternoon. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...Gale Warning, from 7 AM to 7 PM PST Tuesday. Small Craft Advisory, until 7 AM PST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ210-261145- /O.EXT.KPQR.SC.Y.0012.000000T0000Z-210126T2100Z/ Columbia River Bar- 232 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY THROUGH TUESDAY AFTERNOON... * WHAT...Rough bar conditions expected. - GENERAL SEAS...Between 10 to 12 ft tonight through early Tue afternoon, then seas building to 14 ft. - FIRST EBB...Around 230 pm Mon. Seas near 15 ft with breaker likely. - SECOND EBB...Around 315 am Tue. Seas near 14 ft with breakers. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...tonight through Tuesday afternoon. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small craft should use extreme caution when navigating in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
4 follow-up statements
135
WHUS76 KPQR 261011
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
211 AM PST Tue Jan 26 2021
PZZ270-275-262315-
/O.CAN.KPQR.SC.Y.0012.000000T0000Z-210126T1500Z/
/O.CON.KPQR.GL.W.0007.210126T1500Z-210127T0300Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
211 AM PST Tue Jan 26 2021
...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...
* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas
13 to 17 feet at 14 seconds expected.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM and Waters from Cascade Head to Florence OR from
10 to 60 NM.
* WHEN...From 7 AM this morning to 7 PM PST this evening.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ250-255-262315-
/O.CAN.KPQR.SC.Y.0012.000000T0000Z-210126T2100Z/
/O.CON.KPQR.GL.W.0007.210126T2100Z-210127T0300Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
211 AM PST Tue Jan 26 2021
...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PST THIS EVENING...
* WHAT...Southeast winds 20 to 30 kt with gusts up to 35 kt and
seas 11 to 14 feet at 14 seconds expected.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM and Coastal waters from Cascade Head to Florence
OR out 10 NM.
* WHEN...From 1 PM this afternoon to 7 PM PST this evening.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-262315-
/O.EXT.KPQR.SC.Y.0012.000000T0000Z-210127T0100Z/
Columbia River Bar-
211 AM PST Tue Jan 26 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...Between 10 to 12 ft today. Seas subsiding
to 7 ft this evening, then building again to 10 ft late
tonight.
- FIRST EBB...Around 315 AM this morning. Seas near 14 ft
with breaker possible.
- SECOND EBB...Strong ebb around 315 PM this afternoon. Seas
near 12 ft with breakers possible.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 5 PM PST this afternoon.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland882 WHUS76 KPQR 261651 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 851 AM PST Tue Jan 26 2021 PZZ250-255-270300- /O.EXT.KPQR.GL.W.0007.210126T2000Z-210127T0300Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- 851 AM PST Tue Jan 26 2021 ...GALE WARNING FOR THIS AFTERNOON THROUGH 7 PM THIS EVENING... * WHAT...Southeast winds 20 to 25 kt with gusts 30 to 35 kt this afternoon into this evening. Winds turn more south by late afternoon. Seas 12 to 14 ft. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From noon today to 7 PM this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ270-275-270300- /O.CON.KPQR.GL.W.0007.000000T0000Z-210127T0300Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 851 AM PST Tue Jan 26 2021 ...GALE WARNING THROUGH 7 PM THIS EVENING... * WHAT...Southerly winds 25 to 35 kt, with gusts up to 45 kt. Seas 14 to 18 ft. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...through 7 PM this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ210-270600- /O.EXT.KPQR.SC.Y.0012.000000T0000Z-210128T0200Z/ Columbia River Bar- 851 AM PST Tue Jan 26 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST WEDNESDAY... * WHAT...Rough bar conditions expected. - GENERAL SEAS...Between 10 to 12 ft today through tonight. - FIRST EBB...Strong ebb around 315 PM this afternoon. Seas near 15 ft with breakers possible. - SECOND EBB...Around 4 AM Wed. Seas near 12 ft. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...Until 6 PM PST Wednesday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small craft should use extreme caution when navigating in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
409 WHUS76 KPQR 262227 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 227 PM PST Tue Jan 26 2021 PZZ270-275-270300- /O.CON.KPQR.GL.W.0007.000000T0000Z-210127T0300Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 227 PM PST Tue Jan 26 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING... * WHAT...Southerly winds 25 to 35 kt, with gusts up to 45 kt. Seas 14 to 17 ft. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...Through 7 PM this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ250-255-270300- /O.CON.KPQR.GL.W.0007.000000T0000Z-210127T0300Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- 227 PM PST Tue Jan 26 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South to southeast winds 20 to 25 kt with gusts 30 to 35 kt into this evening. Seas 12 to 14 ft. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From noon today to 7 PM this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ210-271130- /O.CON.KPQR.SC.Y.0012.000000T0000Z-210128T0200Z/ Columbia River Bar- 227 PM PST Tue Jan 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST WEDNESDAY... * WHAT...Rough bar conditions expected. - GENERAL SEAS...Between 10 to 12 ft tonight through Wed. - FIRST EBB...Strong ebb around 315 pm Tue. Seas near 15 ft with breakers likely. - SECOND EBB...around 4 am Wed, with seas near 13 ft. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...Until 6 PM PST Wednesday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small craft should use extreme caution when navigating in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
070
WHUS76 KPQR 270256
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
656 PM PST Tue Jan 26 2021
PZZ270-275-271600-
/O.EXP.KPQR.GL.W.0007.000000T0000Z-210127T0300Z/
/O.EXB.KPQR.SC.Y.0012.210127T0300Z-210128T1400Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
656 PM PST Tue Jan 26 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY...
...GALE WARNING WILL EXPIRE AT 7 PM PST THIS EVENING...
* WHAT...Southeast winds 10 to 20 kt with gusts up to 30 kt and
seas 11 to 15 feet at 16 seconds expected.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM and Waters from Cascade Head to Florence OR from
10 to 60 NM.
* WHEN...Until 6 AM PST Thursday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ250-255-271600-
/O.EXP.KPQR.GL.W.0007.000000T0000Z-210127T0300Z/
/O.EXB.KPQR.SC.Y.0012.210127T0300Z-210128T1400Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
656 PM PST Tue Jan 26 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY...
...GALE WARNING WILL EXPIRE AT 7 PM PST THIS EVENING...
* WHAT...Southeast winds 10 to 20 kt with gusts up to 30 kt and
seas 9 to 14 feet at 16 seconds expected.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM and Coastal waters from Cascade Head to Florence
OR out 10 NM.
* WHEN...Until 6 AM PST Thursday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-271600-
/O.CON.KPQR.SC.Y.0012.000000T0000Z-210128T0200Z/
Columbia River Bar-
656 PM PST Tue Jan 26 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST
WEDNESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...Between 10 to 12 ft tonight through Wed.
- FIRST EBB...Strong ebb around 315 pm Tue. Seas near 15 ft
with breakers likely.
- SECOND EBB...around 4 am Wed, with seas near 13 ft.
- THIRD EBB...Strong ebb around 4 pm Wed. Seas near 13 ft
with breakers likely.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 6 PM PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portlandWhat forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 25, 9:09 AM PST, 5 hours 23 minutes earlier.
Area forecast discussion, Jan 25, 9:09 AM PST, 5 hours 23 minutes before
Area Forecast Discussion UPDATED
National Weather Service Portland OR
909 AM PST Mon Jan 25 2021
UPDATED...for mid-morning aviation weather
.SYNOPSIS...Seasonably cool, unsettled weather continues today,
albeit drier than Sunday. Snow levels mostly remain above the valley
floors, but scattered showers may occasionally mix with small hail,
graupel, or wet snow to the lowest elevations. A few lightning
strikes are possible along the coast with the most vigorous showers.
Showers diminish this evening, with areas of fog possible if skies
can clear fast enough. Another front arrives Tuesday with continued
low snow levels. Lowland snow accumulations are not out of the
question with this system, especially in the Columbia Gorge and Hood
River Valley. Seasonably cool and unsettled weather continues later
this week, and likely into the upcoming weekend.
&&
.SHORT TERM...Today through Wednesday...First up...continued
communications issues with upper data site at Salem. So, no
morning/12Z radiosonde expected today.
GOES-West infrared and water vapor imagery suggest an upper level
trough axis in the vicinity of western WA/OR, inching eastward early
this morning. Cool northwesterly flow behind the upper trough axis
continues to support shallow-topped convection over the coastal
waters, with numerous showers moving onshore along the coast and into
the coastal terrain. Have had a couple reports of graupel or small
hail briefly accumulating in some coastal locales, and some locations
as low as 500 feet are accumulating snow in the Coast Range.
Meanwhile, temperatures are dipping into the lower to mid 30s in the
inland valleys, so it is not out of the question that a few valley
locations see light, slushy snow accumulations this morning from any
showers that can make it across the Coast Range. Adding to this
possibility is some shear-induced vorticity expected to increase over
the Willamette Valley, which has been consistently shown by the
GFS/NAM/ECMWF over the past few model cycles. This area of vorticity
may provide just enough lift to help showers cross the coast range
around sunrise this morning. That said, any accumulations above 500
feet should generally be light and brief this morning, and with
mostly wet road surfaces impacts should be minimal. Sticking snow
will become harder to come by for the valleys as today progresses and
snow levels rise to around 1000 feet. Still, heavier showers could
still produce quick dustings of small hail, graupel, or even wet snow
at any elevation, and a few lightning strikes are possible along the
coast and adjacent waters.
Snow is finally tapering off in the Cascades early this morning, so
we will allow the Winter Weather Advisory to expire at 4 AM. In
general, SNOTELS and ODOT reports seem to suggest 3 to 7 inches fell
for elevations above 2000-2500 feet, with 1 to 3 inch accumulations
down as low as 1000-1500 feet. Still expect scattered snow showers in
the Cascades and Coast Range today, with snow levels around 1000
feet, but accumulations should be minimal unless showers train over
any particular location.
Showers diminish this evening with the loss of daytime heating, and
weak shortwave ridging should reinforce a more stable air mass
tonight. There will probably be some lingering clouds overnight, but
also some clear patches. The amount of clearing will be extremely
important for Tuesday's forecast, as at least moderate radiational
cooling is needed to get temperatures back to near or slightly below
freezing tonight. By Tuesday morning, high clouds are expected to
increase, potentially locking in any valley inversions well into the
day as precip approaches with our next frontal system.
Models continue to trend a little slower with this system, which is
not ideal for snow down to the valley floors. Precipitation now looks
to spread inland Tuesday afternoon. However, easterly flow should
keep snow levels near river level in the Columbia Gorge and Hood
River Valley. The big question is how much the Willamette Valley will
be able to warm up before precipitation starts, and whether
evaporative cooling will be sufficient to bring snow levels down
below 500-1000 feet. If temperatures remain in the mid to upper 30s
tonight/Tue morning, this appears to be a rain event for most areas
below 1000 feet, similar to Sunday. However, if temperatures can dip
to, or even below, freezing in the lowlands tonight/Tue morning, and
if inversions hold long enough to keep temperatures cool, we could be
looking at a situation similar to the rain-to-snow 29 Dec 2009 event
which brought snow to the Willamette Valley during the afternoon just
in time to cripple the evening commute. This can be considered the
worst-case scenario forecast, and only has about a 10 percent chance
of occurring per the National Blend of Models. More likely is that
sticking snow will be limited to hills above 500 to 1000 feet, and
that Tuesday will be mostly a rain event for the coast and I-5
corridor. Easterly upslope flow will favor lower snow levels along
the eastern slopes of the Coast Range, so areas like Forest Grove,
Banks, Sheridan and perhaps Dallas could easily see an inch or two of
snow despite being below 500 ft in elevation.
For the higher terrain, it will snow but QPF looks questionable for
advisories Tue afternoon and evening as the stronger forcing for this
system aims toward California. While California receives substantial
and beneficial rain and mountain snow from this event, it will also
rob the deepest moisture from this system while the moisture attempts
to move north of the Siskiyous. Given modest forcing and limited
moisture, it seems most of the higher terrain will be capped in the 3
to 6 inch range for snow totals. Hence this may present another one
of those awkward situations where we meet advisory criteria in the
foothills (and perhaps the lowlands) but not the higher thresholds
for the high Cascades.
Beyond Tuesday night, models are in disarray in how to handle
shortwave energy and moisture attempting to wrap northward from
California. Overall we will probably see a gradual transition from
steady light precipitation to more spotty precipitation late Tue
night into Wed. Will need to watch closely for any significant
shortwave energy lifting north into our cool air mass, as this could
spell another lowland snow threat. This appears unlikely as only a
few ECMWF/GEFS ensemble members suggest it. Therefore we just kept
temps seasonably cool with a generic chance of precipitation and snow
levels rising to 1500 feet most areas by afternoon. Weagle
.LONG TERM...Wednesday night through Sunday...No big changes. Main
upper low/trough will sit just offshore for Wed night and Thu. This
will maintain unsettled weather, with some chance of showers for Wed
and Thu. Snow levels will stay in the 1000 to 1500 feet. Still
coolish on Wed, but will see slight warmer temperatures for Thu and
Fri. But, another system from the Gulf of Alaska will drop southeast
into the Pac NW next weekend, bring more precipitation and chilly
air. While snow levels look to stay in 1500 to 2000 range on
Saturday, there is some indication snow levels again drop back to 500
to 1000 feet by next Sunday. But, details remain fuzzy, as ensembles
are still rather messy and spaghetti-like. So, will use a rather
broad brush in painting the weekend weather, with likely PoPs.
/Rockey
&&
.AVIATION...Little change. Previous discussion still covers
current trends and forecasts. Morning satellite imagery showed the
cold upper trough axis just east of the Cascades, with a cold and
unstable air mass over much of the forecast area. At 15Z a wide
range of flight conditions existed. Mainly VFR along the coast and
over much of the interior lowlands, with areas of MVFR. IFR was
noted in the Tualatin River Valley and the Lower Columbia to include
KKLS. Model guidance suggests will maintain plenty of sub-VFR
conditions over the interior lowlands through early this afternoon.
The coastal areas should be mainly VFR through tonight, with the
usual intermittent MVFR in showers. Snow levels will slowly rise to
1500 ft through this afternoon. That said, still will have periods
when light snow does mix with the rain under heavier showers. The
Oregon Coast Range, southwest Washington Willapa Hills and Cascades
will be frequently obscured through the morning under the upper
level trough. Expect areas of IFR or lower conditions to develop in
the interior lowlands after 06Z Tue, mainly inland.
For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse
KPDX AND APPROACHES...Varied conditions across KPDX Ops area, with
CIGS 800 to 1500 ft. This will slowly improve into the afternoon, as
air mass becomes more unstable and see more showers spread across
area. Snow levels still low, with a mix of rain/snow at times as low
as 500 ft through 21Z, then that level slowly rising to 1000 ft.
Showers decreasing tonight, and as air mass dries, will see
improving flight conditions as cigs rise. But, high probability of
IFR or lower conditions developing in the Tualatin River Valley
after 06Z Tue. Rockey
&&
.MARINE...Wind speeds continue to diminish early this morning. At
1030Z wind speeds were generally 10-15 kt with gusts to 20 kt.
This matches well with the 00Z and 06Z model runs. Wind speeds
fall to 10 kt or less by late afternoon. The next significant
system is forecast to impact the waters Tue. The 06Z model runs
show gale force wind gusts developing over the outer waters
between 15Z and 18Z Tue. The NAM, GFS and ECMWF are in decent
agreement with the general details. However, smaller scale
differences remain. Models agree that multiple surface lows will
develop along the baroclinic zone Tue afternoon, with the
strongest one over the south Oregon waters. The 06Z GFS hints at
a small core of 55 kt boundary layer wind speeds mid to late Tue
afternoon. The 06Z NAM shows a narrow band of 50 kt southerly speeds
just south of the PZZ275 boundary and another area of 45-50 kt
east to southeast wind over the northwest portion of PZZ270. The
forecast area looks to remain in a general southeast pattern Tue
afternoon, which is not favorable for coastal jet development.
The 00Z 4km WRF-GFS is similar to the 06Z NAM. Will maintain the
current gale watch, due to model uncertainty. Followed the
previous shift and mentioned a brief period of 50 kt gusts
possible over the outer waters Tue afternoon.
General low pressure remains over the waters Tue night through
Thursday. The operational NAM, GFS and ECMWF are in reasonable
agreement depicting a 992-995 mb surface low near 42N 127W 18Z
Wed. The NAM and ECMWF shift the lower northeast and weaken it
Wed afternoon through Thu. The GFS continues to hold on to the
idea of keeping the low more south. The next threat for gale
force wind looks to be Fri night and Sat.
Seas will remain in the 12 to 15 ft range through Mon night. Seas
build again Tue. However, total wave heights Tue and Tue night
will be somewhat limited due to the quick movement of the front.
This will reduce the wind-wave component. Thus, look for combined
seas in the mid-teens late Tue through Tue night. Seas then ease
to the lower teens Wed and fall below 10 ft Wed night. The ENP
and ECMWF wave model guidance indicate seas building in the 12 to
15 ft range over the weekend. Weishaar
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 AM PST early this morning for
Cascade Foothills in Lane County-Cascades in Lane County-
Northern Oregon Cascade Foothills-Northern Oregon Cascades.
WA...Winter Weather Advisory until 4 AM PST early this morning for
South Washington Cascade Foothills-South Washington
Cascades.
PZ...Gale Watch from Tuesday morning through Tuesday evening for
coastal waters from Cape Shoalwater WA to Florence OR out
60 NM.
Small Craft Advisory until 7 AM PST Tuesday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 NM.
Small Craft Advisory until 4 AM PST Tuesday for Columbia River
Bar.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 8:46 PM PST | Gale Watch | PQR | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.